Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Computing integral points on hyperelliptic curves using quadratic Chabauty


Authors: Jennifer S. Balakrishnan, Amnon Besser and J. Steffen Müller
Journal: Math. Comp. 86 (2017), 1403-1434
MSC (2010): Primary 11G30; Secondary 11S80, 11Y50, 14G40
DOI: https://doi.org/10.1090/mcom/3130
Published electronically: October 12, 2016
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We give a method for the computation of integral points on a hyperelliptic curve of odd degree over the rationals whose genus equals the Mordell-Weil rank of its Jacobian. Our approach consists of a combination of the $ p$-adic approximation techniques introduced in previous work with the Mordell-Weil sieve.


References [Enhancements On Off] (What's this?)

  • [1] Matthew H. Baker, Enrique González-Jiménez, Josep González, and Bjorn Poonen, Finiteness results for modular curves of genus at least 2, Amer. J. Math. 127 (2005), no. 6, 1325-1387. MR 2183527 (2006i:11065)
  • [2] Jennifer S. Balakrishnan, Iterated Coleman integration for hyperelliptic curves, ANTS X--Proceedings of the Tenth Algorithmic Number Theory Symposium, Open Book Ser., vol. 1, Math. Sci. Publ., Berkeley, CA, 2013, pp. 41-61. MR 3207407, https://doi.org/10.2140/obs.2013.1.41
  • [3] Jennifer S. Balakrishnan and Amnon Besser, Computing local $ p$-adic height pairings on hyperelliptic curves, Int. Math. Res. Not. IMRN 11 (2012), 2405-2444. MR 2926986, https://doi.org/10.1093/imrn/rnr111
  • [4] Jennifer S. Balakrishnan and Amnon Besser, Coleman-Gross height pairings and the $ p$-adic sigma function, J. Reine Angew. Math. 698 (2015), 89-104. MR 3294652, https://doi.org/10.1515/crelle-2012-0095
  • [5] J. S. Balakrishnan, A. Besser, and J. S. Müller, Quadratic Chabauty: $ p$-adic heights and integral points on hyperelliptic curves, J. Reine Angew. Math (2015), to appear.
  • [6] Jennifer S. Balakrishnan, Robert W. Bradshaw, and Kiran S. Kedlaya, Explicit Coleman integration for hyperelliptic curves, Algorithmic Number Theory, Lecture Notes in Comput. Sci., vol. 6197, Springer, Berlin, 2010, pp. 16-31. MR 2721410 (2012b:14048), https://doi.org/10.1007/978-3-642-14518-6_6
  • [7] J. S. Balakrishnan, I. Dan-Cohen, M. Kim, and S. Wewers, A non-abelian conjecture of Birch and Swinnerton-Dyer type for hyperbolic curves, preprint (2014), arXiv:1209.0640.
  • [8] Jennifer S. Balakrishnan, Kiran S. Kedlaya, and Minhyong Kim, Appendix and erratum to ``Massey products for elliptic curves of rank 1'' [MR2629986], J. Amer. Math. Soc. 24 (2011), no. 1, 281-291. MR 2726605 (2011m:11108), https://doi.org/10.1090/S0894-0347-2010-00675-3
  • [9] Jennifer S. Balakrishnan, J. Steffen Müller, and William A. Stein, A $ p$-adic analogue of the conjecture of Birch and Swinnerton-Dyer for modular abelian varieties, Math. Comp. 85 (2016), no. 298, 983-1016. MR 3434891, https://doi.org/10.1090/mcom/3029
  • [10] Amnon Besser, $ p$-adic Arakelov theory, J. Number Theory 111 (2005), no. 2, 318-371. MR 2130113 (2006j:14029), https://doi.org/10.1016/j.jnt.2004.11.010
  • [11] Wieb Bosma, John Cannon, and Catherine Playoust, The Magma algebra system. I. The user language, J. Symbolic Comput. 24 (1997), no. 3-4, 235-265. Computational algebra and number theory (London, 1993). MR 1484478, https://doi.org/10.1006/jsco.1996.0125
  • [12] Nils Bruin, Chabauty methods using elliptic curves, J. Reine Angew. Math. 562 (2003), 27-49. MR 2011330 (2004j:11051), https://doi.org/10.1515/crll.2003.076
  • [13] Nils Bruin and Noam D. Elkies, Trinomials $ ax^7+bx+c$ and $ ax^8+bx+c$ with Galois groups of order 168 and $ 8\cdot 168$, Algorithmic Number Theory (Sydney, 2002) Lecture Notes in Comput. Sci., vol. 2369, Springer, Berlin, 2002, pp. 172-188. MR 2041082 (2005d:11094), https://doi.org/10.1007/3-540-45455-1_14
  • [14] Nils Bruin and Michael Stoll, Deciding existence of rational points on curves: an experiment, Experiment. Math. 17 (2008), no. 2, 181-189. MR 2433884 (2009d:11100)
  • [15] Nils Bruin and Michael Stoll, Two-cover descent on hyperelliptic curves, Math. Comp. 78 (2009), no. 268, 2347-2370. MR 2521292 (2010e:11059), https://doi.org/10.1090/S0025-5718-09-02255-8
  • [16] Nils Bruin and Michael Stoll, The Mordell-Weil sieve: proving non-existence of rational points on curves, LMS J. Comput. Math. 13 (2010), 272-306. MR 2685127 (2011j:11118), https://doi.org/10.1112/S1461157009000187
  • [17] Yann Bugeaud, Maurice Mignotte, Samir Siksek, Michael Stoll, and Szabolcs Tengely, Integral points on hyperelliptic curves, Algebra Number Theory 2 (2008), no. 8, 859-885. MR 2457355 (2010b:11066), https://doi.org/10.2140/ant.2008.2.859
  • [18] Claude Chabauty, Sur les points rationnels des courbes algébriques de genre supérieur à l'unité, C. R. Acad. Sci. Paris 212 (1941), 882-885 (French). MR 0004484 (3,14d)
  • [19] Robert F. Coleman, Effective Chabauty, Duke Math. J. 52 (1985), no. 3, 765-770. MR 808103 (87f:11043), https://doi.org/10.1215/S0012-7094-85-05240-8
  • [20] Robert F. Coleman and Benedict H. Gross, $ p$-adic heights on curves, Algebraic Number Theory, Adv. Stud. Pure Math., vol. 17, Academic Press, Boston, MA, 1989, pp. 73-81. MR 1097610 (92d:11057)
  • [21] Sinnou David, Minorations de formes linéaires de logarithmes elliptiques, Mém. Soc. Math. France (N.S.) 62 (1995), iv+143 (French, with English and French summaries). MR 1385175 (98f:11078)
  • [22] E. Victor Flynn, Coverings of curves of genus 2, Algorithmic Number Theory (Leiden, 2000) Lecture Notes in Comput. Sci., vol. 1838, Springer, Berlin, 2000, pp. 65-84. MR 1850599 (2002f:11074), https://doi.org/10.1007/10722028_3
  • [23] E. V. Flynn, The Hasse principle and the Brauer-Manin obstruction for curves, Manuscripta Math. 115 (2004), no. 4, 437-466. MR 2103661 (2005j:11047), https://doi.org/10.1007/s00229-004-0502-9
  • [24] E. V. Flynn and N. P. Smart, Canonical heights on the Jacobians of curves of genus $ 2$ and the infinite descent, Acta Arith. 79 (1997), no. 4, 333-352. MR 1450916 (98f:11066)
  • [25] E. Victor Flynn and Joseph L. Wetherell, Covering collections and a challenge problem of Serre, Acta Arith. 98 (2001), no. 2, 197-205. MR 1831612 (2002b:11088), https://doi.org/10.4064/aa98-2-9
  • [26] Benedict H. Gross, Local heights on curves, Arithmetic Geometry (Storrs, Conn., 1984) Springer, New York, 1986, pp. 327-339. MR 861983
  • [27] N. Hirata-Kohno and T. Kovacs, Computing $ S$-integral points on elliptic curves of rank at least 3, RIMS Kokyuroku 1898 (2014), 92-102.
  • [28] Minhyong Kim, The motivic fundamental group of $ \mathbf {P}^1\backslash \{0,1,\infty \}$ and the theorem of Siegel, Invent. Math. 161 (2005), no. 3, 629-656. MR 2181717 (2006k:11119), https://doi.org/10.1007/s00222-004-0433-9
  • [29] Minhyong Kim, Massey products for elliptic curves of rank 1, J. Amer. Math. Soc. 23 (2010), no. 3, 725-747. MR 2629986 (2012b:11091), https://doi.org/10.1090/S0894-0347-10-00665-X
  • [30] Serge Lang, Introduction to Arakelov Theory, Springer-Verlag, New York, 1988. MR 969124 (89m:11059)
  • [31] William McCallum and Bjorn Poonen, The method of Chabauty and Coleman, Explicit Methods in Number Theory, Panor. Synthèses, vol. 36, Soc. Math. France, Paris, 2012, pp. 99-117 (English, with English and French summaries). MR 3098132
  • [32] J.Steffen Müller and Michael Stoll, Canonical heights on genus two Jacobians, in preparation, 2015.
  • [33] R. Penrose, A generalized inverse for matrices, Proc. Cambridge Philos. Soc. 51 (1955), 406-413. MR 0069793 (16,1082a)
  • [34] Attila Pethő, Horst G. Zimmer, Josef Gebel, and Emanuel Herrmann, Computing all $ S$-integral points on elliptic curves, Math. Proc. Cambridge Philos. Soc. 127 (1999), no. 3, 383-402. MR 1713117 (2000f:11069), https://doi.org/10.1017/S0305004199003916
  • [35] Stephen C. Pohlig and Martin E. Hellman, An improved algorithm for computing logarithms over $ {\rm GF}(p)$ and its cryptographic significance, IEEE Trans. Information Theory IT-24 (1978), no. 1, 106-110. MR 0484737 (58 #4617)
  • [36] Bjorn Poonen, Heuristics for the Brauer-Manin obstruction for curves, Experiment. Math. 15 (2006), no. 4, 415-420. MR 2293593 (2008d:11062)
  • [37] Bjorn Poonen, Edward F. Schaefer, and Michael Stoll, Twists of $ X(7)$ and primitive solutions to $ x^2+y^3=z^7$, Duke Math. J. 137 (2007), no. 1, 103-158. MR 2309145 (2008i:11085), https://doi.org/10.1215/S0012-7094-07-13714-1
  • [38] Victor Scharaschkin, Local-global problems and the Brauer-Manin obstruction, ProQuest LLC, Ann Arbor, MI, 1999. Thesis (Ph.D.)-University of Michigan. MR 2700328
  • [39] Joseph H. Silverman and Katherine E. Stange, Amicable pairs and aliquot cycles for elliptic curves, Exp. Math. 20 (2011), no. 3, 329-357. MR 2836257 (2012g:11109), https://doi.org/10.1080/10586458.2011.565253
  • [40] N. P. Smart, $ S$-integral points on elliptic curves, Math. Proc. Cambridge Philos. Soc. 116 (1994), no. 3, 391-399. MR 1291748 (95g:11050), https://doi.org/10.1017/S0305004100072698
  • [41] N. P. Smart, The Algorithmic Resolution of Diophantine Equations, London Mathematical Society Student Texts, vol. 41, Cambridge University Press, Cambridge, 1998. MR 1689189 (2000c:11208)
  • [42] W.A. Stein et al., Sage Mathematics Software (Version 6.5), The Sage Development Team, 2015, http://www.sagemath.org.
  • [43] Michael Stoll, On the height constant for curves of genus two, Acta Arith. 90 (1999), no. 2, 183-201. MR 1709054 (2000h:11069)
  • [44] Michael Stoll, Implementing 2-descent for Jacobians of hyperelliptic curves, Acta Arith. 98 (2001), no. 3, 245-277. MR 1829626 (2002b:11089), https://doi.org/10.4064/aa98-3-4
  • [45] Michael Stoll, On the height constant for curves of genus two. II, Acta Arith. 104 (2002), no. 2, 165-182. MR 1914251 (2003f:11093), https://doi.org/10.4064/aa104-2-6
  • [46] M. Stoll, An explicit theory of heights for hyperelliptic jacobians of genus three, preprint (2014), http://www.mathe2.uni-bayreuth.de/stoll/papers/Kummer-g3-hyp-2014-05-15.pdf.
  • [47] R. J. Stroeker and N. Tzanakis, Solving elliptic Diophantine equations by estimating linear forms in elliptic logarithms, Acta Arith. 67 (1994), no. 2, 177-196. MR 1291875 (95m:11056)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 11G30, 11S80, 11Y50, 14G40

Retrieve articles in all journals with MSC (2010): 11G30, 11S80, 11Y50, 14G40


Additional Information

Jennifer S. Balakrishnan
Affiliation: Mathematical Institute, University of Oxford, Woodstock Road, Oxford OX2 6GG, United Kingdom

Amnon Besser
Affiliation: Department of Mathematics, Ben-Gurion University of the Negev, P.O.B. 653, Be’er-Sheva 84105, Israel

J. Steffen Müller
Affiliation: Institut für Mathematik, Carl von Ossietzky Universität Oldenburg, 26111 Oldenburg, Germany

DOI: https://doi.org/10.1090/mcom/3130
Received by editor(s): May 2, 2015
Received by editor(s) in revised form: November 3, 2015
Published electronically: October 12, 2016
Article copyright: © Copyright 2016 American Mathematical Society

American Mathematical Society